Teen overdoses on Benadryl in deadly TikTok challenge
A dad has made it his life’s ambition to end a viral TikTok challenge after his son was killed by the stunt.
Jacob Stevens, 13, from Columbus, Ohio, died after attempting the “Benadryl challenge”, which sees participants take large quantities of the over-the-counter antihistamine in a bid to induce hallucinations.
Jacob’s father, Justin, told ABC6 that his son was at home with friends last weekend when he overdosed on the allergy pills.
A video taken by his friends showed the boy downing more than 10 of the tablets, after which his body started to seize up.
Jacob was rushed to hospital and put on a ventilator but, despite the medics’ best efforts, he passed away six days later.
“They said we could keep him on the vent, that he could lay there but he will never open his eyes, he’ll never breathe, smile, walk or talk,” his heartbroken dad recalled.
Justin urged parents to show their kids a photo of Jacob fighting for his life to illustrate the risk of such challengesJustin Stevens/Facebook
Justin is now calling on lawmakers to tighten rules on buying medication like Benadryl and for social media platforms like TikTok to strengthen their safeguards against underage use.
He said he had already written to Ohio Governor Mike DeWine, urging him to impose age restrictions on purchasing over-the-counter medicine, stressing: “It’s my life’s goal now to make that happen, I’ll go until the day I die.”
He has also warned other parents to “keep an eye” on what their kids are doing on their phones and has encouraged them to discuss what happened to Jacob.
“I want everyone to know about my son,” he said.
Jacob’s grandmother, Dianna Stevens, echoed Justin’s calls, saying: “I’m going to do anything I can to make sure another child doesn’t go through [what he did].”
TikTok responded to the tragedy in a statement shared with indy100, saying: "Our deepest sympathies go out to the family. At TikTok, we strictly prohibit and remove content that promotes dangerous behavior with the safety of our community as a priority. We have never seen this type of content trend on our platform and have blocked searches for years to help discourage copycat behavior.
"Our team of 40,000 safety professionals works to remove violations of our Community Guidelines and we encourage our community to report any content or accounts they're concerned about."
However, sadly, it’s not the first time a child has died after taking part in the trend.
In August 2020, a 15-year-old girl from Oklahoma fatally overdosed on Benadryl, prompting the drug’s manufacturer Johnson & Johnson, to issue a warning regarding the stunt
“The Benadryl TikTok trend is extremely concerning, dangerous and should be stopped immediately,” the company said at the time.
“Taking higher than recommended doses of the common over-the-counter (OTC) allergy medicine diphenhydramine (Benadryl) can lead to serious heart problems, seizures, coma or even death,” the statement read.
“We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the ‘Benadryl Challenge’ encouraged in videos posted on the social media application TikTok.”
It then stressed: “Healthcare professionals should be aware that the ‘Benadryl Challenge’ is occurring among teens and alert their caregivers about it."
"Consumers, parents, and caregivers should store diphenhydramine and all other OTC and prescription medicines up and away and out of children’s reach and sight."
Have your say in our news democracy. Click the upvote icon at the top of the page to help raise this article through the indy100 rankings.